A videotape segment accompanies this article.
A new syndrome of axial muscle rigidity associated with etretinate therapy†
Article first published online: 12 OCT 2004
Copyright © 1988 Movement Disorder Society
Volume 3, Issue 1, pages 70–76, 1988
How to Cite
Albin, R. L., Silverman, A. K., Ellis, C. N., Voorhees, J. J. and Albers, J. W. (1988), A new syndrome of axial muscle rigidity associated with etretinate therapy. Mov. Disord., 3: 70–76. doi: 10.1002/mds.870030109
- Issue published online: 12 OCT 2004
- Article first published online: 12 OCT 2004
We report on three cases of a novel syndrome associated with treatment for psoriasis with the retinoid etretinate. The distinctive features of this syndrome include rigidity that is restricted to the axial muscles, impairment of neck extension greater than flexion, impairment of anteflexion at the waist, severe impairment of lateral flexion at both the waist and the neck, and, in one case, rigidity of proximal lower extremity muscles. Peripheral nerve block extinguished the lower extremity rigidity in one patient, and two patients had a favorable response to Sinemet. One patient had persistence of symptoms and findings 2 years after discontinuation of etretinate. The clinical features of this syndrome are consistent with an effect of etretinate on central, possible catecholaminergic neurons.